Alert archive / North Dakota / River Flood Warnings in 2011

River Flood Warning 7, NWS Bismarck, ND

March 22, 2011Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this river flood warning at Mar 22, 2011, 12:00 PM CDT for Burleigh County, Morton County, North Dakota. It took effect at Mar 22, 2011, 8:59 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2011, 12:00 PM CDT (17:00 UTC)
In effect from
Mar 22, 2011, 8:59 PM CDT
Expired
Mar 23, 2011, 11:16 AM CDT
In force
14 hr
Issued by
NWS Bismarck, ND
Flood severity
Minor

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 12 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Heart River near Mandan (MDNN8). The gauge peaked at 17.25 ft at Mar 23, 2011, 12:00 AM CDT.

actionminormoderate203003/2203/2303/24
Action stage
25 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06349000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WGUS43 KBIS 221700
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1200 PM CDT TUE MAR 22 2011

...THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NORTH DAKOTA... 

  HEART RIVER NEAR MANDAN AFFECTING BURLEIGH AND MORTON COUNTIES
FOR THE HEART RIVER BASIN INCLUDING MANDAN...MINOR FLOODING IS 
FORECAST.

.AN ICE JAM HAS FORMED FROM APPROXIMATELY 5 MILES WEST OF MANDAN 
TO THE TROLLEY BRIDGE IN MANDAN. AT THIS POINT THE RIVER IS HIGHER 
THAN IT WOULD BE IF THERE WERE NO ICE IN THE CHANNEL...ALTHOUGH 
WATER IS MOVING THROUGH THE ICE JAM. CONSIDERABLE UNCERTAINTY 
EXISTS WHENEVER ICE IS JAMMED IN THE RIVER AS TO HOW HIGH IT 
WILL EVENTUALLY BECOME. IN THE EVENT THAT THIS JAM TURNS INTO AN 
ICE DAM...ANOTHER TWO TO THREE FEET OF STAGE INCREASE IS POSSIBLE.


NDC015-059-231700-
/O.NEW.KBIS.FL.W.0007.110323T2100Z-110325T2000Z/
/MDNN8.1.IJ.110323T2100Z.110325T0000Z.110325T0800Z.NO/
1200 PM CDT TUE MAR 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A 

* FLOOD WARNING FOR 
  THE HEART RIVER NEAR MANDAN
* FROM TOMORROW AFTERNOON UNTIL FRIDAY MORNING
* AT 11AM TUESDAY THE STAGE WAS...16.3 FEET 
* MINOR FLOODING IS FORECAST 
* FLOOD STAGE IS 17.0 FEET 
* FORECAST...AN ICE JAM HAS FORMED FROM APPROXIMATELY 5 
  MILES WEST OF MANDAN TO THE TROLLEY BRIDGE IN MANDAN.
  IN THE EVENT THAT THIS JAM TURNS INTO AN ICE DAM...ANOTHER 
  TWO TO THREE FEET OF STAGE INCREASE IS POSSIBLE.
* IMPACT...AT 17.0 FEET...WOODED BANKS AND LOWLANDS WEST OF MANDAN 
  WILL FLOOD AFTER 17 FEET.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   WED    THU    FRI    SAT    SUN

HEART RIVER BASIN
 MANDAN       17 16.3 TUE 11 AM  16.6   16.2   16.8   15.3   13.1

$$
AJS/AYD
2 follow-up statements
026 
WGUS83 KBIS 230205
FLSBIS
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT TUE MAR 22 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
 
  HEART RIVER NEAR MANDAN AFFECTING BURLEIGH AND MORTON COUNTIES 
FOR THE HEART RIVER BASIN INCLUDING MANDAN...MINOR FLOODING IS 
OCCURRING AND IS EXPECTED TO CONTINUE.

.AN ICE JAM REMAINS IN PLACE ON THE HEART RIVER NEAR MANDAN...CAUSING
THE RIVER TO RISE ABOVE MINOR FLOOD STAGE. CONSIDERABLE UNCERTAINTY 
EXISTS WHENEVER ICE IS JAMMED IN THE RIVER AS TO HOW HIGH IT WILL 
EVENTUALLY BECOME. IN THE EVENT THAT THIS JAM TURNS INTO AN ICE 
DAM...ANOTHER TWO TO THREE FEET OF STAGE INCREASE IS POSSIBLE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...DO NOT DRIVE INTO AREAS WHERE WATER TOPS THE 
ROADWAY. TURN AROUND...DON'T DROWN. AVOID DRIVING ON FLOODED ROADS. 


A FOLLOW-UP PRODUCT WILL BE ISSUED.

&&

NDC015-059-240205-
/O.EXT.KBIS.FL.W.0007.110323T0159Z-110325T2100Z/
/MDNN8.1.IJ.110322T1740Z.110323T1200Z.110325T0900Z.NO/
905 PM CDT TUE MAR 22 2011

THE FLOOD WARNING CONTINUES FOR
  THE HEART RIVER NEAR MANDAN.
* UNTIL FRIDAY AFTERNOON.
* AT  8:15 PM TUESDAY THE STAGE WAS 17.5 FEET. 
* FLOOD STAGE IS 17.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...AN ICE JAM REMAINS IN PLACE ON THE HEART RIVER
  NEAR MANDAN. IN THE EVENT THAT THIS JAM TURNS INTO AN ICE 
  DAM...ANOTHER TWO TO THREE FEET OF STAGE INCREASE IS POSSIBLE.
* IMPACT...AT 17.0 FEET...WOODED BANKS AND LOWLANDS WEST OF MANDAN 
  WILL FLOOD AFTER 17 FEET.

&&


             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME   WED    THU    FRI    SAT    SUN

HEART RIVER BASIN
 MANDAN       17 17.5 TUE 8 PM   17.5   17.3   16.3   14.2   12.3

$$
AYD
055 
WGUS83 KBIS 231616
FLSBIS
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 AM CDT WED MAR 23 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
 
  HEART RIVER NEAR MANDAN AFFECTING BURLEIGH AND MORTON COUNTIES
FOR THE HEART RIVER BASIN INCLUDING MANDAN NO FLOODING IS OBSERVED OR
FORECAST.

.THE HEART RIVER NEAR MANDAN HAS FALLEN BELOW FLOOD STAGE. HOWEVER... 
THERE IS STILL RISK OF FUTURE RISES ASSOCIATED WITH THE ICE JAM. NATIONAL 
WEATHER SERVICE WILL CONTINUE TO MONITOR THE HEART RIVER FOR SIGNS OF 
RISING WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...DO NOT DRIVE INTO AREAS WHERE WATER TOPS THE 
ROADWAY. TURN AROUND...DON'T DROWN. AVOID DRIVING ON FLOODED ROADS. 


A FOLLOW-UP PRODUCT WILL BE ISSUED.

&&

NDC015-059-231646-
/O.CAN.KBIS.FL.W.0007.000000T0000Z-110325T2100Z/
/MDNN8.1.IJ.110322T1740Z.110323T0416Z.110323T0845Z.NO/
1116 AM CDT WED MAR 23 2011

THE FLOOD WARNING IS CANCELLED FOR THE HEART RIVER NEAR MANDAN.
* AT 10:15 AM WEDNESDAY THE STAGE WAS 16.4 FEET. 
* FLOOD STAGE IS 17.0 FEET. 
* FELL BELOW FLOOD STAGE AT  3:45 AM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 16.4 FEET BY TOMORROW
  MORNING.
* IMPACT...AT 17.0 FEET...WOODED BANKS AND LOWLANDS WEST OF MANDAN 
  WILL FLOOD AFTER 17 FEET.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   THU    FRI    SAT    SUN    MON

HEART RIVER BASIN
 MANDAN       17 16.4 WED 10 AM  16.4   16.4   15.3   13.1   11.4

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Mar 22, 10:19 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 22, 10:19 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1019 AM CDT TUE MAR 22 2011

.UPDATE...
UPDATE TO UPGRADE WINTER WEATHER ADVISORY TO ICE STORM
WARNING...AND ADD FAR SOUTHWEST COUNTIES TO ICE STORM WARNING.

&&

.DISCUSSION...
GETTING ENOUGH SIGNIFICANT REPORTS OF ICING...BOWMAN TO WATFORD
CITY AND SOUTH CENTRAL COUNTIES...TO WARRANT UPGRADE TO ICE STORM
WARNING. FREEZING RAIN THREAT WILL LINGER WELL INTO THE AFTERNOON
WEST AND SOUTH...BEFORE CHANGE OVER TO SNOW LATE AFTERNOON/EVENING.
WILL LEAVE THE WINTER STORM WARNING AREA AS IS. ADDITIONAL
HEADLINE ADJUSTMENTS MAY BE NEEDED LATER THIS AFTERNOON. AFTER 00Z
THIS EVENING...THE ICE STORM AREA WILL REVERT BACK TO A WINTER
WEATHER ADVISORY.

&&

.AVIATION...
MIXTURE OF FREEZING RAIN/RAIN  OVER SOUTHERN ZONES AND SNOW AND
FREEZING RAIN NORTHERN TAF SITES MAIN CONCERN IN THE SHORT TERM.
LOW IFR CIGS WILL CONTINUE WITH VISIBILITIES SLOWLY DROPPING FROM
SOUTHEAST TO NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR NDZ001>005-
009>013-019>023-025-035>037-048.

WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
7 PM CDT /6 PM MDT/ WEDNESDAY FOR NDZ017-018-031>034-040>047-050-
051.

ICE STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017-018-031>034-040>047-050-051.

&&

UPDATE...KINNEY
AVIATION...HW
Hazardous weather outlook, Mar 22, 10:28 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT TUE MAR 22 2011

NDZ017-018-031>034-040>047-050-051-231530-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
1028 AM CDT TUE MAR 22 2011 /928 AM MDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT FOR PORTIONS OF WESTERN AND FAR
SOUTHERN NORTH DAKOTA THROUGH THIS AFTERNOON.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH
WEDNESDAY EVENING.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW THURSDAY...FRIDAY...AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVES ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL REPORTS...FREEZING RAIN...AND ANY OTHER WEATHER HAZARD
THAT IS OBSERVED.

NDZ001>005-009>013-019>023-025-035>037-048-231530-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
BURLEIGH-KIDDER-STUTSMAN-LA MOURE-
1028 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH WEDNESDAY.
A WINTRY MIX OF SNOW...FREEZING RAIN...AND ICE PELLETS WILL
TRANSITION TO ALL SNOW BY EVENING. SNOW WILL BECOME HEAVY THIS
AFTERNOON OVER NORTHERN COUNTIES THIS AFTERNOON...AND OVER MOST OF
WEST AND CENTRAL NORTH DAKOTA TONIGHT BEFORE GRADUALLY TAPERING
OFF WEDNESDAY EVENING. AREAS OF BLOWING SNOW WITH REDUCED
VISIBILITIES WILL OCCUR TODAY THROUGH WEDNESDAY. PLEASE SEE
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW THURSDAY...FRIDAY...AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVES ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL REPORTS...FREEZING RAIN...AND ANY OTHER WEATHER HAZARD
THAT IS OBSERVED.

KS

In the hours before

Special weather statement, Mar 22, 8:43 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
843 AM CDT TUE MAR 22 2011

NDZ017>023-025-031>037-040>048-050-051-221530-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
843 AM CDT TUE MAR 22 2011 /743 AM MDT TUE MAR 22 2011/

...WINTRY MIX OF PRECIPITATION CONTINUES THIS MORNING...

A MIX OF FREEZING RAIN...SLEET...AND SNOW WILL CONTINUE TO SPREAD
NORTH ACROSS SOUTHERN AND CENTRAL NORTH DAKOTA THIS MORNING.
THUNDERSTORMS ARE ALSO OCCURRING...WHICH IS INCREASING THE
INTENSITY OF PRECIPITATION. ISOLATED PEA SIZE HAIL IS POSSIBLE
WITH THE STRONGEST STORMS...MAINLY SOUTH OF INTERSTATE 94. WHERE
ROAD SURFACE TEMPERATURES ARE BELOW FREEZING...FREEZING RAIN WILL
PRODUCE VERY SLICK ROAD CONDITIONS. POWER LINES AND TREE LIMBS MAY
ALSO BECOME COATED WITH A LAYER OF ICE...AND ADD TO THE TRAVEL
HAZARDS. TRAVELERS SHOULD MONITOR THE LATEST FORECASTS THIS
MORNING...AND BE PREPARED FOR VERY HAZARDOUS ROAD CONDITIONS.

KINNEY
Local storm report, Mar 22, 10:02 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             1 NW BEULAH             47.27N 101.79W
03/22/2011  M1.3 INCH        MERCER             ND   CO-OP OBSERVER

            RAIN AND SNOW MIXED

&&

LLP
Local storm report, Mar 22, 10:50 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FREEZING RAIN    17 SW RHAME             46.06N 103.91W
03/22/2011  E0.20 INCH       BOWMAN             ND   PUBLIC

            ESTIMATED 0.2 INCHES OF ICE ACCUMULATION ON WINDSHIELD.

&&

PAYD
Local storm report, Mar 22, 11:32 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     ICE STORM        3 ESE GRASSY BUTTE      47.38N 103.19W
03/22/2011                   MCKENZIE           ND   CO-OP OBSERVER

            ICE ACCUMULATED ON WIRE 1/8 INCH. CHANGING TO ALL SNOW AT
            THIS TIME.

&&

LLP
Local storm report, Mar 22, 11:41 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1141 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     SNOW             SCRANTON                46.15N 103.14W
03/22/2011  E1.0 INCH        BOWMAN             ND   EMERGENCY MNGR

            RELAY BY EMERGENCY MANAGER AT BOWMAN

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 10:49 AM CDTIce Storm WarningBISAdams, Billings, Bowman, Dickey, Dunn, Emmons and 8 more6 hr
Mar 22, 10:49 AM CDTWinter Weather AdvisoryBISAdams, Billings, Bowman, Dickey, Dunn, Emmons and 8 more6 hr
Mar 22, 12:23 PM CDTAreal Flood AdvisoryBISGolden Valley71 hr
Mar 22, 12:51 PM CDTAreal Flood WarningBISGrant, Sioux6 hr
Mar 22, 12:54 PM CDTBlizzard WarningBISBottineau, Burke, Divide, Dunn, Foster, McHenry and 9 more9 hr

Nearby

River Flood Warnings in North Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.